Tornadoes · United States · North Dakota · 2005

F0 tornado, Cavalier to Neche, North Dakota, June 8, 2005

From Cavalier to Neche, this F0 tornado ran 3.0 miles across Pembina County on June 8, 2005, touching down at 4:27 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 8, 2005
Touchdown
4:27 PM CDT (21:27 UTC)
Path length
3.0 miles (4.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Pembina County
Touchdown point
48.800, -97.680
Lift-off point
48.830, -97.670
Record number
977

What the Weather Service recorded

No significant tree damage occurred, but dust plumes were evident as the tornado crossed open fields.

Several trees were knocked down in each shelterbelt this tornado crossed. A metal roof was also damaged by the tornado. One to two additional funnels were pendant from the same wall cloud at various times.

The tornado touched down near county highway 55 and tracked for nearly 3 miles, passing just west of Neche. Several trees were knocked down on both sides of state highway 18 at the northwest corner of Neche, indicating a possible counter-clockwise rotation (which is a rare phenomenon in the northern hemisphere). The tornado continued along a north-northeast path and crossed the Canadian border about one-half mile east of the Neche-Gretna border station.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 8, 2:00 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 PM CDT WED JUN 8 2005

...MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE POP CHANCES THIS
   EVENING AND THEN PERIODIC THREATS REMAINDER OF PERIOD...

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHWEST NORTH
DAKOTA WITH STRONGEST PRESSURE FALLS OVER MANITOBA PROVINCE STILL
SUGGESTING FEATURE SHOULD LIFT OFF TO THE NORTHEAST THIS AFTERNOON
AND EVENING. IN ADDITION GOOD RISE/FALL COUPLET NOTED OVER EASTERN
MINNESOTA. LATEST WATER VAPOR IMAGERY INDICATED 250MB JET MAX FROM
THE CENTRAL ROCKIES TO THE NORTHERN PLAINS. STRONG VORTICITY MAXIMA
EVIDENT IN LEFT EXIT REGION OF UPPER LEVEL JET OVER SOUTHWEST NORTH
DAKOTA.

.SHORT TERM (TONIGHT-SAT)...
AS LOW PRESSURE LIFT NORTHEAST INTO SOUTHERN CANADA LATE THIS AFTN
AND EVE ASSOCIATED NW/SE ORIENTATED SURFACE BOUNDARY WILL ROTATE
NORTHEAST ACROSS MINNESOTA INTO WISCONSIN BY LATER TONIGHT. DRY
PUNCH CURRENTLY LIFTING NORTHEAST FROM SOUTHEAST NORTH DAKOTA
WILL PROMOTE RAPID ATMOSPHERIC DESTABILIZATION LEADING TO MODERATE
INSTABILITY MAINLY FROM THE CENTRAL RED RIVER VALLEY TO POINTS SOUTH
AND EAST. THIS COUPLED WITH APPROACHING UPPER LEVEL JET SHOULD LEAD
TO THUNDERSTORM DEVELOPMENT POSSIBLY SEVERE BY MID TO LATE AFTERNOON
FROM THE RED RIVER VALLEY EAST. EXPECT INITIAL SUPERCELLS THAT DO
DEVELOP TO FORM INTO A LINE SEGMENT THIS EVENING AND TAKE PROGRESSIVE
ROUTE EAST OUT OF CWFA BEFORE MIDNIGHT. BREAK IN ACTION EXPECTED ON
THURSDAY AS VERTICALLY STACKED LOW PRESSURE CONTINUES TO LIFT NORTHEAST
INTO CANADA. HOWEVER LULL IN CONVECTION/UNSETTLED PATTERN SHOULD BE
SHORT-LIVED AS PERSISTENT SOUTHWEST FLOW ALOFT CONTINUES OVER NORTHERN
PLAINS INTO WEEKEND. HAVE KEPT LOW POP THREATS FOR FRIDAY AND SATURDAY
AS EMBEDDED SHOTS OF SHORTWAVE ENERGY HELP TO PROMOTE BOUNDARY/WAVES
OF LOW PRESSURE TO INTERACT WITH INSTABILITY IN PLACE. TEMPERATURES
THROUGH THE PERIOD SHOULD AVERAGE SOMEWHAT BELOW NORMAL FOR THE
EARLY PART OF JUNE.

.LONG TERM (SUN-WED)...
THE PATTERN JUST ISNT WANTING TO CHANGE WITH YET ANOTHER UPPER LOW
SPINNING IN THE ROCKIES. A SERIES OF SHORTWAVES EJECT OUT INTO THE
PLAINS WITH SEVERAL ROUNDS OF CONVECTION THROUGH MONDAY. RIDGING
MOVES IN BEHIND THE LOW AS IT DEPARTS ON TUESDAY...WITH DRY WEATHER
EXPECTED FOR MID-WEEK. TEMPERATURES DURING THIS TIME WILL RUN CLOSE
TO SEASONAL AVERAGES WITH LOWS IN THE 50S AND HIGHS IN THE 70S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/JCA
Hazardous weather outlook, Jun 8, 7:01 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT WED JUN 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
701 AM CDT WED JUN 8 2005

...SEVERE THUNDERSTORM ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND FAR EASTERN NORTH DAKOTA EAST OF A LINE
FROM WAHPETON NORTH DAKOTA TO LANGDON NORTH DAKOTA. STORM ARE
EXPECTED TO DEVELOP AFTER 2 PM AND SHOULD MOVE OUT OF REGION AROUND
11 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH
THE STORMS. UNSTABLE CONDITIONS WILL DEVELOP DRY COOL AIR ALOFT WILL
MOVE OVER MOIST AIR NEAR THE SURFACE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING
OVER THE SOUTHEAST HALF OF THE RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Special weather statement, Jun 8, 2:09 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
209 PM CDT WED JUN 8 2005

MNZ027-040-081925-
WEST BECKER MN-GRANT MN-

...TEST MESSAGE...

THIS IS A TEST MESSAGE ONLY. PLEASE ENSURE TRANSMISSION TO THE
DETROIT LAKES WARNING POINT.

INCLUDING THE CITIES OF DETROIT LAKES.

GUST

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

9.5 hours before the tornado, 321 km from the path. June 8, 2005.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74767, lifted condensation level 647 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 62 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74767 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Hallock (HCO), 54 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the touchdown began at 21:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 8, 2005

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 81:02 PM CDTF0Henderson, IL2.025
June 81:58 PM CDTF0Knox, IL0.110
June 84:37 PM CDTF1Pembina, ND5.0100
June 84:53 PM CDTF1Pembina, ND3.0100
June 85:28 PM CDTF0Jefferson, KS0.540$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.